Regarding lower limb examination findings of a patient with diabetes, which ONE of the following statements is TRUE?
Answer: D: Ulcer development in the feet of people with diabetes is promoted by peripheral neuropathy, impaired circulation in macrovascular and microvascular beds, plantar pressure, recurrent trauma and delayed wound healing. Unlike those due to venous or vascular insufficiency, diabetes-related ulcers occur particularly in pressure-bearing areas such as the sole of the foot.
Diabetic peripheral neuropathy consists of a number of heterogenous nerve dysfunction syndromes, which include chronic sensorimotor distal symmetrical polyneuropathy, autonomic neuropathy, mononeuropathies and proximal motor neuropathy. The distal symmetrical polyneuropathy and autonomic neuropathies are more common. Only half of these patients develop symptoms and many are diagnosed only by physical examination.
In chronic sensorimotor distal symmetrical polyneuropathy, glove-and-stocking loss of peripheral sensations occurs but is more marked in lower than upper limbs. These sensations include light touch, pain, temperature, position and vibration, and loss of tendon reflexes. Neuropathic arthropathy (Charcot’s joint) occurs due to loss of pain and position sense. The subsequent damage is irreversible; therefore, management must focus on prevention by improved glycaemic control. Pretibial myxoedema is seen on the shins of patients with Graves’ disease, whereas diabetic patients may develop yellow-brown plaques of necrobiosis lipoidica due to necrosis of subdermal tissue.
Regarding ophthalmic complications in a patient with diabetes, which ONE of the following statements is INCORRECT?
Answer: B: Ocular haemorrhage is uncommon in patients who have been treated with thrombolytic therapy for acute myocardial infarction. Considering the potential benefits of thrombolysis in a patient with diabetes with ST segment elevation myocardial infarction (STEMI), confirmed or suspected diabetic retinopathy is no longer considered a contraindication for thrombolysis.
In advanced proliferative retinopathy, retinal detachment may occur due to traction from fibrous tissue associated with neo-vascularisation. Both closed- and open-angle glaucoma are more common in people with diabetes. Measurement of intraocular pressure along with visual acuity and fundoscopy should therefore be part of the assessment in people with diabetes presenting with visual complaints.
In considering a patient with diabetes with unstable blood glucose, which ONE of the following statements is TRUE?
Answer: B: In the Somogyi effect, nocturnal insulin may reduce blood glucose levels overnight. If prolonged, this can stimulate the release of glucagon and catecholamines, resulting in hyperglycaemia. Strict glycaemic control has been shown to slow the development of long-term diabetic complications such as neuropathy, nephropathy and vascular problems. It is also important in the short term because of the more obvious risks of immediate complications. It has not, however, been shown to reverse vascular disease.
Acarbose is effective in reducing post-prandial blood glucose rise by selectively inhibiting disaccharidases, therefore decreasing carbohydrate absorption from the gut.
The most common cause of unstable blood sugar levels is underlying infection, which should be carefully sought because the site may appear relatively minor. Other precipitants include changes in oral hypoglycaemic drugs, and poor compliance. Recurrent episodes of hypoglycaemia or DKA should prompt a careful drug history and review to detect patterns such as diurnal variations. Medication use should be reviewed with the patient for their education. Considerations of safety should ensure the patient is not only euglycaemic but is returning to a stable environment before planning discharge.
Regarding hypoglycaemia in a patient with diabetes, which ONE of the following is TRUE?
Answer: C: Oral glucose preparations will raise blood glucose to normal in minutes but require subsequent slower release carbohydrates to maintain the rise. Glucagon functions by increasing glycogenolysis and gluconeogenesis, and peak effect is of slower onset. Glucagon usually takes 7–10 minutes for normalization when a patient has an altered mental status due to hypoglycaemia. Due to its mechanism of action, it is less effective in patients with low glycogen stores such as chronic alcoholics or children. The critical level for a patient to develop symptomatic hypoglycaemia varies between individuals, but symptoms start usually below 5 mmol/L. The adrenergic response to hypoglycaemia may be prevented by the use of β-receptor antagonists, but not by calcium channel blockers.
Regarding management of an episode of hypoglycaemia in a 65-year-old who is on sulfonylurea therapy, which ONE of the following is TRUE?
Answer: B: Sulfonylurea-induced hypoglycaemia in a patient with type 2 diabetes is more challenging to manage in the ED than insulin-induced hypoglycaemia. Often hypoglycaemia persists and recurs despite initial treatment, and therefore requires admission for treatment and close monitoring of blood glucose levels. In a previously stable patient with diabetes who has been on a regular dose of sulfonylurea, sudden development of hypoglycaemia is usually associated with an underlying precipitating factor. This may include an increased drug level due to interactions, reduced metabolism and excretion. Vigilance is also required to detect underlying precipitating factors such as sepsis or acute adrenal insufficiency.
In the management, the initial treatment would be oral or intravenous glucose as for any other type of hypoglycaemia; however, blood glucose maintenance is more important in this situation. Generally this may be achieved with intravenous infusion of 10% glucose titrated against the blood glucose level. If the blood glucose is difficult to be maintained with the above, octreotide should be considered. Octreotide is a potent inhibitor of pancreatic insulin release, and has been shown to be effective in preventing recurrences in sulfonylurea induced hypoglycaemia. Dose recommendations vary but octreotide can be give as an intravenous infusion.
© 2010-2030 Your Doctor - Dr.Khalil Al-Yousifi - Kuwait - Contact Us